My story,briefly is this. I was hospitalized 4 times in 2010 with Asthma which they "finally" decided was caused by Chronic Sinusitis. I am probably getting another Sinus Surgery soon. (I had two in 2003) I have been doing pretty well on the Advair but a month ago i had a flare and was put on a burst of Prednisone..40mg for 7 days then 20 for another 7. Well 4 weeks later I am having breathing issues again...my Peak Flow went from 575 to 300 and my Oxygen is low (I have my own meter). My pulinologist said to keep on with the inhalers and avoid the prednisone but I feel so crumby and cannot ride my bike to work. My Peak Flow is down in the "danger area". He said if I MUST take the Prednisone, go ahead. I feel like such a loser with this stuff and am tempted to take a course of the Pred.(I have a supply) I feel so lonely and no one understands this issue....Any thoughts would be G R E A T L Y appreciated.......
The following user gives a hug of support to Heymate: MountainReader (12-02-2011)
In light of your recent hospitalizations for asthma, I'm surprised your doctor isn't insisting you go back on another short dose of prednisone. There are potentially serious side effect if you're on prednisone for more than 2-3 months so maybe your doc is worried about the cumulative prednisone taken. Even so, asthma can be life threatening so it's better to risk the prednisone than your life. Did your doctor explain why the reluctance to use prednisone?
Before I had sinus surgery I kept getting sinus infections that would migrate into my lungs and aggrivate my asthma. It seemed I was almost always on antibiotics and my asthma would flare at the start of every new infection & then get better after several days of antibiotics (I was also on inhalers of course). Is your pattern similar?
The following user gives a hug of support to RonB1111: Heymate (12-02-2011)
The Following User Says Thank You to RonB1111 For This Useful Post: Heymate (12-03-2011)
I have pretty severe asthma at times. I've been able to get my chronic sinusitis under control with immunotherapy and a Xolair shots which has significantly helped, but I also have acid reflux and environmental triggers for my asthma.
At my last visit with my Pulmonologist he has instructed me to stay away from Prednisone until I go below 250 on my peak flow. I have periods of time, like this week, where I've been miserable, but I haven't gotten that low. I hate feeling like this. I tend to agree with him on the Prednisone though since my last course on it I had a funny reaction that scared me. I did up my Advair to 500/50 and I've been using my nebulizer with Albuterol instead of just the inhaler.
What meds and inhalers are you using? How often? Are there things other than the sinusitis that trigger your asthma?
Thanks Ron B !! Well I am on antibiotics now. One months supply and some steroid that is introduced into my sinus rinse. A last ditch effort before surgery! It is funny, I always had goup in my throat and coughing up in the morning, I mentioned it to my GP, ended up in the ER and even then no one would admit it could be sinus related until I pressed the point I think you are probably right about the additive effect of the Pred. I am going to give it till tomorrow before I start the Pred. I hate to admit it but the fact that the Pred burst cures my wheezing it also has that "increased energy" effect. Even thinking about that makes me feel like a drug addict! My pulmo is very excited that I get sinus surgery so I guess the risks are worth it. I see you are in San Jose. We have to drive from Modesto to Redwood City to see my Sinus doc...Kaiser.
Hi MountainReader...Firstly I need to mention that I am usually so good about following directions BUT I must have lost track of my Proair doases and it has probably been empty for a week !!!!!!!!!!!!!! I found a Combivent and I am using that. My Peak Flow was 575 a week ago now it is just above 250.I use a nebulizer at home but at work the ProAir which was empty, so silly me! I was on Advair 500/50 for a year and had zero issues. Went to 250/50 and 9 months in had a flare. my issue seems to be 100% Sinus related. although I tested for "some' allergy to cats and have now started allergy shots. Allergy Shots and Prednisone probably don't mix either. My Peak Flow, which is normally 97/8 flits with 84 at times so I am watching all this..as we speak it is 89..not too good. I also hate those muscle aches in the back from breathing too hard..If I pull out of this I will avoid the Pred..If I go below 250...in goes 40mg. I don't want the Pred to mess up my pre op blood work also! What did people do 100 years ago..poor souls Thanks for your great posts!
Update I decided to take 40mg Pred and my Peak Flow has gone from 200 to 400 and Oxygen from 85 to 92. Felling much better and getting that nasty stuff out of my chest! My normal course of pred is 7 days at 40mg and then down to 20mg for a week, if I feel a lot better in a day or so I will modify that. It was a hard choice to resort to the Pred but sometimes we know our own bodies best. Walking around and being short of breath sucks as they say!
The following user gives a hug of support to Heymate: MountainReader (12-03-2011)
Sometimes Prednisone really is the best option when our breathing gets that bad. Even though it was hard, it sounds like you made the best decision for you.
I make it a habit to fill my Albuterol/Ventolin even when I'm feeling OK. That way I have good inhalers I can keep by my bed, in my purse, at work, etc...
You might consider asking for an Epi-pen as well. I have carried one for several years. If you ever have an emergency attack the epi-pen gives you time while you wait for emergency help. I've had one used on me once when I had an emergency attack and it really opened up my airways quickly.
There is absolutely NO risk of liver damage from stopping Prednisone or changing the recommended taper. Prednisone is similar to the cortisol produced by your adrenal gland and, after taking it for a few weeks, the adrenal gland tends to produce less cortisol so the taper is designed to gently trigger the normal function of the adrenal gland
I'm not a medical expert, but my doctors warn me every time I on prednisone not to change their taper instructions without their ok. They cite serious side effects of a too quick taper. Maybe it wasnt' the liver that gets damaged but since they repeatedly warn me I would never change a taper without a doctor's ok.
Hi everyone, Just wanted to check in. I am still on my pred. 20mg for a couple more days and then off to the Sinus Doc. on Friday. The lungs certainly take a beating after an Asthma flare. Still on my nebulizer twice a day but getting better. It seems as if the lings have a "memory" and say "I'm not getting better as fast as I did last time!!" Hope everyone is well
Hi Mountainreader...Well I tried to stay off the Pred last night and ended up on the floor for 3 hours gasping for breath. I got 30mg in.....(Pred) and got better in an hour or so. I need to get seen again by my Pulmo. I am NOT controlled at this point. I had one year with zero asthma. I have sinus surgery scheduled but may have to put that off. I am on Advair 250 and noticed that you went back to 500..I was on 500 too a year or so ago. I also have a nebulizer. But when I start losing my peak flow numbers no amount of Albuterol will help ........
Sorry to hear you are suffering so much. Definitely sounds like you need that Pulmonologist visit again. It is sooo frustrating when you have things under control for so long just to have something trigger a new severe flare.
Do you have an up to date asthma action plan? If not, ask your Plumo. Part of my plan was the increase in Advair. I did see my PCP when my asthma started flaring. He had already called in a refill for the Advair 500/50 though just on my request. I have been seeing him for so long that he trusts I know when I really have the need. I'd been off of it for so long though that my refills had expired. I wasn't getting full relief from the albuterol/nebulizer and Advair though. THat is why I went in to my PCP and ended up on the Prednisone. It did help me. I still have a lingering cough weeks later though that I just can't kick. In past years, I also had Singulair as part of my regimine as well. I also had allegra, flonase, and astelin for the allergies as well.
It sounds like you made a good decision going back on the Prednisone. You are on a mid-level dosage. Hopefully it helps without any side effects. My recent stint was on 40mg.
I really recommend asking about an Epi-pen as well for breathing emergencies. That 3 hours on the floor struggling to breathe is very scary.
I can't remember. Have you been checked for acid reflux as well? I found I had severe "silent" reflux. Mine was unusually severe and I ended up having surgery. Ironically, after the reflux surgery, I ended up going from 4 sinus infections a year down to less than one a year. I'm pretty sure some of that acid was making its way up to my sinuses. Of course 3 years on allergy shots and 1 on Xolair couldn't have hurt either.
I wish you well getting your asthma back under control. Well wishes for your sinus surgery as well.